Alert archive / Maryland / Tornado Warnings in 2003

Tornado Warning 29, NWS Wakefield, VA

September 2, 2003Worcester County, Maryland

NWS Wakefield, VA issued this tornado warning at Sep 2, 2003, 6:20 PM EDT for Worcester County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 6:20 PM EDT (22:20 UTC)
Expired
Sep 2, 2003, 6:50 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Worcester County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 022220
TORAKQ
MDC047-022250-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
620 PM EDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 650 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO OVER WHITESBURG...OR
  ABOUT 8 MILES NORTHEAST OF POCOMOKE CITY...MOVING EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SNOW HILL...AND GIRDLETREE AROUND 630 PM EDT...
  MOUNT WESLEY AROUND 635 PM EDT...
  BOXIRON AROUND 640 PM EDT...
  CEDARTOWN AROUND 645 PM EDT...
  PUBLIC LANDING AROUND 650 PM EDT...

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

LAT...LON 3825 7556 3807 7557 3803 7516 3825 7514
$$

MALOIT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:15 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 2, 3:15 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT TUE SEP 2 2003

.OVERVIEW...WEAK SURFACE BOUNDARY NEAR THE MARYLAND/PA BORDER WILL
DRIFT SLOWLY SOUTHWARD INTO NORTHCENTRAL VIRGINIA BEFORE BECOMING
STATIONARY TONIGHT. THE BERMUDA HIGH WILL CONTINUE TO INFLUENCE THE
WESTERN ATLANTIC AND AREAS SOUTH OF THE FRONT. A LOW PRESSURE SYSTEM
WILL BUILD NORTH OF THE GREAT LAKES...WITH ANOTHER COLD FRONT
EXTENDING SOUTHWESTWARD INTO THE MID WEST BY THURSDAY MORNING. THIS
FRONT IS FORECASTED TO REACH THE COAST FROM CAPE COD TO CAPE
HATTERAS BY EARLY FRIDAY MORNING. HIGH PRESSURE FROM THE UPPER MID
WEST PUSHES EASTWARD INTO THE WEEKEND.

.SHORT TERM...SUBTROPICAL RIDGE EXTENDING INTO THE WESTERN ATLANTIC
THE CULPRIT FOR ANOTHER WARM AND HUMID DAY OVER THE MID ATLANTIC.
LATE TONIGHT INTO WEDNESDAY...SURFACE BOUNDARY DIFTS SOUTHWARD INTO
THE MID ATLANTIC REGION. AMPLE MOISTURE AVAILABLE COUIPLED WITH
DEVELOPING SURFACE WAVE MAY TRIGGER OFF SHOWERS/TSTMS ESPECIALLY
OVER NORTHEAST ZONES AND LOWER MARYLAND...AS WAVE PASSES. ANOTHER
WARM DAY IN STORE ON WEDNESDAY ESPECIALLY SOUTHERN PORTIONS OF
FORECATS AREA AS FRONT RECEDES NORTHWARD LATE IN THE DAY. NEXT COLD
FRONT EXTENDING SOUTH FROM SOUTHERN GREAT LAKES LOW APPROACHES ON
THURSDAY.

.EXTENDED...FRONT MAKES SLOW ADVANCE AFTER MID WEEK PRODUCING
UNSETTLED WEATHER THURSDAY AND FRIDAY. POSSIBLE COOLER AND DRIER
WEEKEND IN STORE AS FRONT SLIPS SOTHEAST OFF MID ATLANTIC COAST.
LATEST EXTENDED MODEL RUN INDICATES MOISTURE BAND MOVES SOUTH AND
EAST ALONG FRONT...SO HAVE A DRY WEEKEND AND FIRST PART OF UPCOMING
WEEK FORECASTED AS LARGE CANADIAN HIGH BUILDS IN WITH PLEASANT
WEATHER.

.MARINE...SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE LATE THU
INTO SAT FOR THE ATLC COASTAL WATERS DUE TO SWELLS AHEAD OF
HURRICANE FABIAN.

.AVIATION...VFR CONDS UNTIL LATE TONIGHT AS FRONT DRIFTS SOUTHWARD
AND SOCKS IN NORTHERN SITES WITH LOW CEILINGS/VSBYS...MVRF AND IFR
CONDS BY MORNING.

.PRELIMINARY TEMPS/POPS...
SBY 71 83 71 81 / 50 50 50 50
OXB 73 80 75 79 / 50 50 50 50
WAL 75 83 74 81 / 50 50 50 50
FVX 70 85 70 83 / 40 40 40 40
RIC 72 86 71 82 / 40 40 40 40
PTB 72 88 70 83 / 40 40 40 40
AKQ 72 88 71 83 / 30 40 40 40
PHF 75 88 73 83 / 30 40 40 40
ORF 75 87 76 82 / 20 40 40 40
ECG 73 88 75 84 / 20 30 30 40

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

22
Hazardous weather outlook, Sep 2, 5:30 AM EDT, 12 hours 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE SEP 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 2, 3:37 PM EDT, 2 hours 43 minutes before
MDZ021-022015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT TUE SEP 2 2003

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL CALVERT COUNTY...OR ABOUT 8
MILES NORTHWEST OF COVE POINT...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORM WILL MOVE ACROSS THE CHESAPEAKE BAY TO DORCESTER COUNTY
THROUGH 415 PM...AND WILL MAINLY AFFECT THE SOUTHERN END OF THE
COUNTY. STRONG THUNDERSTORMS WILL BE NEAR TAYLORS ISLAND AT 355
PM...AND HONGA AROUND 415 PM.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3858 7651 3842 7662 3817 7613 3838 7598
Special weather statement, Sep 2, 4:15 PM EDT, 2 hours 5 minutes before
MDZ021>023-022115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT TUE SEP 2 2003

...STRONG THUNDERSTORM MOVING INTO SOUTHERN DORCHESTER COUNTY AND
WESTER WICOMICO COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER WEST CENTRAL DORCHESTER COUNTY...OR ABOUT
5 MILES NORTHEAST OF COVE POINT...MOVING EAST SOUTHEAST AROUND 20
MPH. THE STORMS WILL MOVE MOSTLY THROUGH THE SOUTHERN END OF
DORCHESTER COUNTY...AND WILL LIKELY MOVE INTO WESTERN WICOMICO
COUNTY BETWEEN 445 PM AND 500 PM. THE STRONG THUNDERSTORMS WILL BE
NEAR HONGA AT 420 PM...ANDREWS AT 435 PM...ELLIOTT AT 455
PM...BIVALVE AND NANTICOKE AT 510 PM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. VERY HEAVY RAINFALL OF AN INCH OR MORE PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3852 7633 3836 7641 3811 7580 3836 7567
Special weather statement, Sep 2, 5:11 PM EDT, 1 hour 9 minutes before
MDZ022>024-022215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT TUE SEP 2 2003

...STRONG THUNDERSTORMS CONTINUE OVER THE MARYLAND EASTERN SHORE...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 14 MILES NORTHWEST OF PRINCESS ANNE...MOVING
EAST SOUTHEAST AROUND 20 MPH. THE STORMS WERE OVER EXTREME SOUTHWEST
WICOMICO COUNTY AT 511 PM...AND WILL CONTINUE TO TRACK EAST
SOUTHEAST OVER THE NEXT HOUR AND AFFECT NORTHERN SOMERSET COUNTY AND
WESTERN WORCESTER COUNTY THROUGH 615 PM. STRONG THUNDERSTORMS WILL
BE NEAR ROYAL OAK AT 520 PM...WHITEHAVEN AT 525 PM...TRINITY AT 530
PM...ALLEN AT 540 PM...PRINCESS ANNE AT 545 PM EDT AND EDEN AT 550
PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FRUITLAND
AND SNOW HILL.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS...ALONG WITH TORRENTIAL RAINFALL RATES THAT COULD
PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS. THESE STORMS MAY ALSO PRODUCE HAIL.

FOSTER
&&
LAT...LON 3843 7594 3826 7602 3804 7546 3829 7534
Special weather statement, Sep 2, 5:33 PM EDT, 47 minutes before
VAZ048-049-062>064-074-075-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT TUE SEP 2 2003

AT 533 PM...DOPPLER WEATHER RADAR INDICATED STRONG SHOWERS AND
THUNDERSTORMS FROM FLUVANNA COUNTY...TO CAROLINE COUNTY...TO
WESTMORELAND COUNTY. THESE STORMS WERE GENERALLY MOVING EAST
SOUTHEAST AROUND 20 MPH AND WILL CONTINUE TO AFFECT THIS REGION
THROUGH 730 PM.

WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE HALF
TO ONE INCH PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STORMS
MAY PRODUCE SMALL HAIL.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SLOW DOWN THERE SPEEDS IN
AREAS OF HEAVY RAIN. THESE STORMS WILL AFFECT MAJOR ROADS FROM
I95...TO ROUTES 1 AND 301 DURING THIS PERIOD.

FOSTER
Special weather statement, Sep 2, 5:33 PM EDT, 47 minutes before
VAZ048-049-062>064-074-075-022300-

SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO...
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT TUE SEP 2 2003

AT 533 PM...DOPPLER WEATHER RADAR INDICATED STRONG SHOWERS AND
THUNDERSTORMS FROM FLUVANNA COUNTY...TO CAROLINE COUNTY...TO
WESTMORELAND COUNTY. THESE STORMS WERE GENERALLY MOVING EAST
SOUTHEAST AROUND 20 MPH AND WILL CONTINUE TO AFFECT THIS REGION
THROUGH 730 PM.

WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE HALF
TO ONE INCH PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STORMS
MAY PRODUCE SMALL HAIL.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SLOW DOWN THEIR SPEEDS IN
AREAS OF HEAVY RAIN. THESE STORMS WILL AFFECT MAJOR ROADS FROM
I95...TO ROUTES 1 AND 301 DURING THIS PERIOD.

FOSTER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:48 PM EDTSevere Thunderstorm WarningAKQSomerset42 min
Sep 2, 6:04 PM EDTTornado WarningAKQDorchester51 min

Nearby

Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.